Indiana, 2017

Hail in Indiana, August 21, 2017

August 21, 2017 · NWS IWX · 1 event in 1 county or zone

The remnants of convection on the 20th caused thunderstorms to develop across western Indiana. One thunderstorm tapped the limited instability in the area and was able to produce severe hail.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

The remnants of convection on the 20th caused thunderstorms to develop across western Indiana. One thunderstorm tapped the limited instability in the area and was able to produce severe hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Aug 21, 12:22 AM EST, 1 hour 43 minutes earlier.

Area forecast discussion, Aug 21, 12:22 AM EST, 1 hour 43 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
122 AM EDT Mon Aug 21 2017

.SYNOPSIS...
Issued at 216 PM EDT Sun Aug 20 2017

A more humid airmass will continue to build into the area tonight
and Monday with a chance for showers and thunderstorms. Lows
tonight will drop to near 70 degrees, with highs on Monday into
the 80s. A strong cold front will drop through later Monday night
into Tuesday with showers and thunderstorms likely. Drier and
cooler air will then filter in behind this system midweek through
next weekend.

&&

.UPDATE...
Issued at 1255 AM EDT Mon Aug 21 2017

Current radar trends warrants increase in pops at least in
southwestern areas where storms continue to slowly develop and
expand in association with remnant MCV. Greatest concentration
looks to remain south of US-30 but will need to monitor as
forward propagation and new development also showing some more ENE
tendancies. Also, a small area of storm was working through the
CHicago metro area moving ESE. Will need to watch progress of this
as well. Severe weather does not appear to be a threat, but
torrential rain, wind gusts to 45 mph and maybe some small hail
will be possible with the stronger cells. Questions remain how
long this will survive with main low level jet focused well to the
west across Iowa.

&&

.SHORT TERM...(This Evening through Monday)
Issued at 216 PM EDT Sun Aug 20 2017

Zonal flow will continue across the northern tier of the US tonight
into Monday with uptick in low level southwest flow supporting
increasingly humid/warm conditions. This northeastward influx of
moisture/instability in tandem with a series of low
amplitude/convectively aided shortwaves to track east on southern
fringe of westerlies will also bring chances for showers/storms back
into the forecast tonight/Monday, mainly west of I-69. The first
feature to watch is a dying MCV now near the IL/IA border. The
leftover perturbation will translate east through the lower Lakes
tonight. Downstream theta-e advection near a diffuse warm front
lifting north from central IL/IN may be enough to generate a
period of showers/thunder late this evening into early Monday
morning. Opted to introduce PoPs as a result, though only in the
20-40 percent range given subtle timing difference in latest CAMS
solutions...with stronger LLJ focus also displaced well west of
the FA.

Attention tomorrow will turn to the next MCS to likely emerge back
into IA/srn MN later tonight. The expected orientation of the
instability gradient and propagation vectors hint at the possibility
of this system tracking east into the area by sometime in the
afternoon with renewed storm chances. Model guidance is on board
with moderate surface based destablization in advance of this
feature as temps warm into the 80s, with little CIN and sfc
dewpoints near 70F. Deep layer shear not looking all that impressive
but could see some enhanced flow if a more pronounced MCV develops
and holds together east. The chances of this occuring are somewhat
low however as convective complex likely outruns better low level
inflow and weakens with eastward progression. Held onto chance
PoPs regardless as any outflow could generate afternoon convection
given ample instability. If this line/MCS is more organized a
wind threat could materialize. Mainly dry/humid with highs in the
mid/upper 80s otherwise on Monday.

&&

.LONG TERM...(Monday Night through Sunday)
Issued at 216 PM EDT Sun Aug 20 2017

The best opportunity for rain/storms still appears to be later
Monday night into Tuesday morning as an upper trough amplifies
southeast toward the Great Lakes and ingests monsoonal moisture
from the Four Corners. An associated pre-frontal sfc trough and a
series of low amplitude waves will provide the focus as large
scale ascent/height falls overspread during this time.
Precipitable water values pushing 2 inches and a deep warm cloud
layer hints at the potential for some locally heavy rainfall. The
severe threat looks relatively low by this time however given the
poor diurnal timing.

Renewed convection by peak heating Tuesday afternoon will likely
latch onto this pre-frontal trough/composite outflow toward the Ohio
River Valley. This should limit the coverage/intensity of convection
along the main cold front progged to drop through the local area
from nw to se Tuesday afternoon/evening.

Much drier/cooler air will filter in for the middle of the week
behind this system on the leading edge of an expansive high pressure
system. This feature will settle overhead by the end of the week and
next weekend with temps gradually modifying.

&&

.AVIATION...(For the 06Z TAFS through 06Z Monday Night)
Issued at 120 AM EDT Mon Aug 21 2017

Generally vfr across the area attm though a couple clusters of tstms
along a wk warm front enhanced by a convective remnant mcv was movg
east across nwrn IN and ne Il with embedded lower flight
conditions. Expect this convection will impact fwa early this
morning with a near miss at sbn so have included tsra/vcts
respectively in the tafs. Cu should build across the area by late
morning with airmass becoming extremely unstable this aftn as
another mcv moves in from the west resulting in sct tstms. For now
kept conditions vfr with vcts mention, though lower conditions
psbl if one of the storms tracks across the terminals.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

UPDATE...Fisher
SYNOPSIS...Steinwedel
SHORT TERM...Steinwedel
LONG TERM...Steinwedel
AVIATION...JT

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Aug 20, 12:00 PM EST, 14 hours 5 minutes before
Hazardous Weather Outlook...Correction
National Weather Service Northern Indiana
100 PM EDT Sun Aug 20 2017

INZ004>009-012>018-020-022>027-032>034-MIZ078>081-OHZ001-002-004-005-
015-016-024-025-211700-
St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-Pulaski-
Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-Miami-
Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Cass MI-
St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-Henry-
Paulding-Putnam-Van Wert-Allen OH-
1248 PM EDT Sun Aug 20 2017 /1148 AM CDT Sun Aug 20 2017/

This hazardous weather outlook is for portions of southwest
Michigan...northern Indiana and northwest Ohio.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms later this evening into early
Monday morning, best chances across northern Indiana. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms in the area Monday through Tuesday
evening. Isolated severe storms with damaging winds are possible
Monday night, and over northeast Indiana and northwest Ohio on
Tuesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

INZ003-MIZ077-211700-
La Porte-Berrien-
1248 PM EDT Sun Aug 20 2017 /1148 AM CDT Sun Aug 20 2017/

This hazardous weather outlook is for portions of southwest Michigan
and northern Indiana.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms later this evening into early
Monday morning. Severe thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms in the area Monday through
Tuesday. Isolated severe storms with damaging winds are possible
Monday night.

Dangerous swimming conditions due to high waves and rip currents are
possible at Lake Michigan beaches Tuesday and Wednesday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated at this time.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

LMZ043-046-211700-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
1248 PM EDT Sun Aug 20 2017

This hazardous weather outlook is for portions of The Nearshore
Waters of Southeastern Lake Michigan.

.DAY ONE...This afternoon and Tonight

There is a chance for thunderstorms later this evening into early
Monday morning, best chances across northern Indinaa. Severe
thunderstorms are not expected.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a chance of thunderstorms Monday through Tuesday. Storms
with wind gusts of 35 to 50 knots are possible Monday night.

Hazardous wind and wave conditions for small craft are possible
Tuesday through Wednesday.

&&

Stay tuned to NOAA Weather Radio for further details or updates...or
check our web site at weather.gov/iwx

In the hours before

Special weather statement, Aug 21, 12:02 AM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Northern Indiana
102 AM EDT MON AUG 21 2017

INZ013-020-210545-
White-Pulaski-
102 AM EDT MON AUG 21 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT WHITE AND SOUTHWESTERN
PULASKI COUNTIES...

At 101 AM EDT/1201 AM CDT/, radar indicated strong thunderstorms were
located along a line extending from near Collegeville to 6 miles
northeast of Atkinson to near Talbot. Movement was east at 30 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Monticello, Winamac, Monon, Brookston, Wolcott, Francesville,
Pulaski, Reynolds, Chalmers, Badger Grove, Smithson, Lakeside In
Pulaski County, Headlee, Lee, Golden Hill, Indiana Beach, Norway,
Idaville, Sitka and Cedar Point.

This includes Interstate 65 between mile markers 185 and 198.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4084 8710 4084 8699 4091 8699 4091 8693
      4099 8693 4105 8660 4074 8661 4074 8675
      4073 8676 4072 8675 4071 8676 4070 8676
      4069 8675 4068 8676 4068 8674 4066 8678
      4057 8677 4056 8709
TIME...MOT...LOC 0501Z 258DEG 26KT 4089 8713 4060 8714 4048 8750

FISHER
Special weather statement, Aug 21, 12:45 AM EST, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Northern Indiana
145 AM EDT MON AUG 21 2017

INZ020-210630-
White-
145 AM EDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WHITE COUNTY...

At 144 AM EDT, a strong thunderstorm was located 7 miles south of
Wolcott, or 12 miles northeast of Otterbein, moving east at 20 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Monticello, Brookston, Chalmers, Badger Grove, Golden Hill, Smithson
and Cedar Point.

This includes Interstate 65 between mile markers 185 and 197.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4074 8708 4073 8676 4072 8675 4071 8676
      4070 8676 4069 8675 4068 8676 4068 8674
      4067 8674 4066 8676 4066 8678 4057 8677
      4056 8693 4056 8709 4063 8710
TIME...MOT...LOC 0544Z 275DEG 19KT 4065 8700

NWS
Special weather statement, Aug 21, 2:04 AM EST, 1 minute before
Special Weather Statement
National Weather Service Northern Indiana
304 AM EDT MON AUG 21 2017

INZ013-020-210730-
White-Pulaski-
304 AM EDT MON AUG 21 2017

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN WHITE AND SOUTHWESTERN
PULASKI COUNTIES...

At 304 AM EDT/204 AM CDT/, a strong thunderstorm was located near
Monon, or near Hanging Grove, moving east at 25 mph.

Winds in excess of 40 mph and nickel size hail are possible with this
storm.

Locations impacted include...
Winamac, Monon, Francesville, Pulaski, Sitka, Lakeside In Pulaski
County, Headlee, Lee, Bell Center and Buffalo.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 4084 8699 4091 8699 4091 8693 4100 8693
      4108 8660 4091 8656 4091 8658 4082 8658
      4079 8699 4084 8700
TIME...MOT...LOC 0704Z 259DEG 21KT 4091 8692

NWS

The radar

The Chicago radar (KLOT), 128 km away, was scanning. The volume nearest the first event began at 07:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, White

When
August 21, 2:05 AM EST to 2:06 AM EST
Where
White County, 0.87 mi SW of Wolcott
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
40.760, -87.040

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2017Every state in 2017This day in weather historyWarnings in Indiana, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 708270.